Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Flagstaff, AZ

August 20, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2016, 6:39 PM MST for Yavapai County, Arizona. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 6:39 PM MST (01:39 UTC)
Expired
Aug 20, 2016, 8:30 PM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:04 PM MSTFLASH FLOOD9 Sse Congress, AZMARTINEZ WASH ROSE 5.7 FEET IN LESS THAN 1 HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WGUS55 KFGZ 210139
FFWFGZ
AZC025-210330-
/O.NEW.KFGZ.FF.W.0051.160821T0139Z-160821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
639 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 830 PM MST

* AT 636 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA...FROM JUST SOUTH OF CONGRESS TO
  THE MARICOPA COUNTY LINE. ONE TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN WITH ADDITIONAL RAIN EXPECTED THROUGH 7 PM MST. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI
  COUNTY. THIS INCLUDES THE HIGHWAY 93 AND 89 CORRIDORS FROM 5 TO
  10 MILES NORTHWEST OF WICKENBURG. 
  

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. IF
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND DONT DROWN.

&&

LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293

$$
JJ
2 follow-up statements
573 
WGUS75 KFGZ 210254
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
754 PM MST SAT AUG 20 2016

AZC025-210330-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-160821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
754 PM MST SAT AUG 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
YAVAPAI COUNTY...

AT 749 PM MST...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS
SHIFTED SOUTH OF THE WARNING AREA WHICH IS 5 TO 10 MILES NORTHWEST
OF WICKENBURG. HEAVY STORM RUNOFF CONTINUES...WITH STREAM GAUGES 
AT ANTELOPE AND MARTINEZ CREEKS SHOWING RAPID RISES IN THE PAST
HOUR...THOUGH STREAM LEVELS ARE BEGINNING TO PEAK OR DECREASE AT
THIS TIME. LOW WATER CROSSINGS IN THIS AREA ARE LIKELY TO BE
FLOODED. 

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF
YAVAPAI COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293

$$
JJ
374 
WGUS75 KFGZ 210339
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
839 PM MST SAT AUG 20 2016

AZC025-210346-
/O.EXP.KFGZ.FF.W.0051.000000T0000Z-160821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
839 PM MST SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED OVER THE WARNING AREA FROM 5 TO 10 MILES
NORTHWEST OF WICKENBURG. FLOOD WATERS HAVE RECEDED IN ANTELOPE AND
MARTINEZ WASH...BUT WILL STILL FLOW HIGHER THAN NORMAL FOR ANOTHER
HOUR OR SO.

LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST SAT AUG 20 2016

.SYNOPSIS...Monsoon moisture will remain in place with the
potential for shower and thunderstorm activity continuing into the
middle of next week.

&&

.DISCUSSION...The convective activity today has been focused along
and south of the Mogollon Rim, with some heavy rain and a few
reports of large hail in the strongest storms. We expect the focus
of activity this afternoon and evening to be over Yavapai and Gila
Counties...as the storms move off the Rim to the southwest through
an environment of moderate instability. Isolated storms expected
elsewhere through the evening.

Very weak flow and relatively cool temperatures aloft continue
across the area...with AZ between high pressure over N. CA/NV and
the pinched remnants of elongated low pressure to the south. This
pattern remains in place for Sunday, with similar convective
activity expected. Slow storm motion to the northeast may promote
more storm development north of the Rim on Sunday afternoon. The
primary threats again will be heavy rain with the slowly moving
storms.

The models continue to show a slight strengthening of the westerly
flow late on Monday...transitioning to a drier W to NW flow regime
by Wednesday as a broad, weak trough develops over the Western US.
The result will be some warming aloft (1.5-2.0C at 500mb) by late
Monday...and some drying of the atmosphere...persisting through next
week. With the lingering moisture we expect to maintain at least low-
grade monsoon conditions through the week with the greatest storm
coverage over the eastern portions of the forecast area.

&&

.AVIATION...For the 00Z package...SCT TSRA will continue to
slowly move south and west across Yavapai and Gila Counties through
03Z...generally south of a line from Williams to Payson. ISOLD
-SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions
expected in the stronger storms. Another round of storms expected on
Sunday...developing after 18Z. Aviation discussion not updated for
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK / Mottice
AVIATION...BAK

For Northern Arizona weather information visit weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 1:26 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M1.25 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600241

ML
Local storm report, Aug 20, 1:30 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 E PRESCOTT            34.58N 112.41W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600242

ML
Special weather statement, Aug 20, 2:47 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016

AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...

AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.

DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
      3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069

MOTTICE
Local storm report, Aug 20, 6:10 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      GISELA                  34.11N 111.28W
08/20/2016                   GILA               AZ   FIRE DEPT/RESCUE

            FLASH FLOODING IN GISELA. NO PROPERTY DAMAGE... BUT
            WASHES IN THE AREA RUNNING HIGH WITH A FEW ROAD
            CROSSINGS TEMPORARILY IMPASSABLE. SOME DEBRIS DEPOSITED
            ON ROADWAYS.

&&

EVENT NUMBER FGZ1600243

RICKEY
Special weather statement, Aug 20, 6:23 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST SAT AUG 20 2016

AZZ037-210145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-
623 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 645 PM
MST...

AT 621 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
AROUND 5 MILES NORTHWEST OF WICKENBURG...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI
COUNTY...BUT WILL AFFECT THE AREA NEAR THE HIGHWAY 89 AND HIGHWAY 93
INTERSECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3412 11292 3416 11271 3398 11266 3400 11274
      3400 11288
TIME...MOT...LOC 0121Z 258DEG 5KT 3405 11281

JJ
Special weather statement, Aug 20, 6:28 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
628 PM MST SAT AUG 20 2016

AZZ006-007-210200-
GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ-
628 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 700 PM
MST...

AT 626 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SUPAI...MOVING SOUTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUALAPAI HILLTOP...SUPAI AND HAVASUPAI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO RISING WATER IN WASHES AND ALONG TRAILS. AVOID WASHES IN THIS
AREA THIS EVENING.

&&

LAT...LON 3621 11282 3628 11261 3598 11244 3592 11271
TIME...MOT...LOC 0126Z 338DEG 24KT 3624 11271

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 20, 6:23 PM MSTSpecial Weather StatementFGZ22 min
Aug 20, 6:28 PM MSTSpecial Weather StatementFGZ32 min
Aug 21, 2:03 PM MSTSpecial Weather StatementFGZYavapai42 min
Aug 21, 2:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.